Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS El Paso, TX

July 19, 2017El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 19, 2017, 3:35 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 3:35 PM MDT (21:35 UTC)
Expired
Jul 19, 2017, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS54 KEPZ 192135
FFWEPZ
TXC141-200030-
/O.NEW.KEPZ.FF.W.0014.170719T2135Z-170720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
335 PM MDT WED JUL 19 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central El Paso County in southwestern Texas...

* Until 630 PM MDT

* At 334 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  El Paso...
  and Montana Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3186 10614 3174 10613 3181 10636 3196 10635

$$

CRESPO
1 follow-up statement
820 
WGUS74 KEPZ 192303
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
503 PM MDT WED JUL 19 2017

TXC141-192312-
/O.CAN.KEPZ.FF.W.0014.000000T0000Z-170720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
503 PM MDT WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL EL PASO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3186 10614 3174 10613 3181 10636 3196 10635

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 5:29 AM MDT, 10 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 5:29 AM MDT, 10 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
529 AM MDT Wed Jul 19 2017

.SYNOPSIS...
An upper level disturbance will bring an increase in thunderstorms
over Far West Texas and much of Otero County late this afternoon,
with isolated thunderstorms elsewhere. Thunderstorm activity will
likely increase across southern New Mexico during the night as
this upper level disturbance moves to the northwest. High
temperatures will remain in the lower-90s across the lowlands
today, but will be stuck in the 80s for most areas on Thursday.
Overall increasing moisture will bring better chances for
afternoon and evening thunderstorms area-wide through the weekend
and into early next week.

&&

.DISCUSSION...
Water vapor imagery shows our next mid-level inverted trough
(developing upper tropospheric low) has moved to near the Big
Bend and matured significantly in the past 12 hours. However,
drier continental air aloft is wrapping into the CWA from the
east. Last night's 00z soundings and current model soundings
indicate that most of the drying is above 600mb, but the 00z MAF
sounding also showed a significant cap associated with the dry air
right around 560 mb. The 500mb temp of -3.9C at MAF also reflects
this overall warmer air aloft. However, models show cooler temps
aloft moving in from the SE out ahead of the upper low this
afternoon, with the tongue of warmer/dry air mainly affecting
northern and western parts of the CWA, which may help hold back
thunderstorm activity until the evening hours.

GOES-16 PW product also shows most of the drier air (PW <1 inch)
over the northern CWA and stretching into the western TX
Panhandle, with PW ramping up to around 1.5 inches north of the
Big Bend. This supports the idea of increasing moisture ahead of
the upper level low. GOES-16 data is still 'experimental and non-
operational', but you already knew that.

The NAM and GFS both show the upper disturbance as a weak inverted
trough at 500mb, and a closed circulation at 200 mb, moving into
the eastern CWA around 21z. Differences remain with respect to the
amount of instability (GFS on the low side, NAM on the high side)
that develops across Far West Texas and most of Otero County, but
both have continued to ramp-up QPF amounts and coverage with each
run. The NAM-initialized University of Arizona WRF model run from
00z seems to offer a reasonable solution, showing widespread
thunderstorms developing across Hudspeth and El Paso Counties as
the upper low rolls closer after 20z. It may be a little stingy on
thunderstorms over the Sacramento Mountains (especially
considering steady low level SE upslope flow). Bottom line is, I
raised PoPs for this afternoon to Scattered/Numerous over most of
the eastern CWA, especially Hudspeth County, with mostly isolated
elsewhere (except really close to the AZ border). PoP Minimum is
over Sierra County associated with the more stable airmass under
the warm/dry band aloft.

As the upper low moves to the NW this evening, precip chances will
spread along with it. AZ-WRF run isn't too excited about overnight
precip chances, but upper level support, continued low level
moisture increase with fairly deep SE flow, and modification of
that dry/warm band aloft suggests otherwise. NAM and especially
the GFS appear to more or less concur.

Going into Thursday, the trick will be how much convective debris
we're left with from the previous day/night's activity. The upper
level disturbance will weaken but stall out over western NM, while
at the mid-levels another inverted trough takes shape over the
Sierra Madre. At first glance you might think that's the same
system moving over us today, but a closer look suggests it is
actually a convectively-induced wave left in the wake of a
weakening MCS near the Sonora/Sinaloa border this morning. With
the subtropical ridge re-centering itself over the Central Plains
states, this little disturbance (and abundant Sierra Madrean
moisture) will be pulled up northwards. Overall precip chances
should favor the western CWA given that's there the deeper
moisture will be, but still expect scattered storms elsewhere, as
eastern areas will have the better chance at recovering from
overnight rainfall.

Took temperatures down a few degrees for Thursday, with upper-80s
for much of the lowlands...this is reflected in guidance...and may
even be a bit conservative depending on leftover cloud cover.

Heading into Friday and the weekend, the subtropical ridge will
continue to drift east towards the mid-Mississippi valley with a
very weak ridge axis extending towards the Four Corners. South to
SE flow aloft will weaken heading into the weekend, with a weak
trough developing over Colorado Saturday as the ridge axis breaks
down. This actually induces lee low formation at the surface over
the Colorado Front Range, and our low level flow will shift more
to the South and South-Southwest Fri-Sun, especially west of the
Rio Grande. However, we will have plenty of recycled mid-level
moisture hanging around in the light/variable flow aloft, and the
S to SSW low level flow will actually help feed low level
moisture into our area from the Sierra Madres (which were
drenched last night and will continue to be drenched the next few
nights).

Overall, Friday through at least Tuesday looks active with PW
values ranging from 1.25 to 1.50 inches across the area, and more
widely spread-out precip chances. The collapse of any mid-level
flow will promote nearly stationary thunderstorms which will
enhance the risk of localized flash flooding.

&&

.AVIATION...
An upper level disturbance will increase the risk for
thunderstorms at KELP late this afternoon and evening, while more
stable air will keep isolated thunderstorms in the higher terrain
until the evening and overnight hours. Upper disturbance should
promote nocturnal thunderstorms, especially west of the Rio
Grande. Heavy rainfall (brief IFR visbys) will be the main risk,
with some gusts to 35 knots possible.

&&

.FIRE WEATHER...
An approaching upper level disturbance will bring an increase in
thunderstorms over the far eastern part of the area today,
including The Sacramento Mountains southward into Far West Texas.
Elsewhere, activity will remain isolated and mostly preferring
the higher terrain due to a more stable airmass. However, the
upper level disturbance will bring an increase thunderstorms
during the evening and overnight hours. The overall trend is
looking much better for increased thunderstorm activity and
rainfall heading into the weekend and early next week, with RH
values increasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  73  88  72 /  30  40  30  20
Sierra Blanca           86  69  88  69 /  60  30  30  20
Las Cruces              92  69  88  68 /  20  50  30  20
Alamogordo              91  69  89  69 /  30  10  20  20
Cloudcroft              67  51  67  53 /  50  10  40  30
Truth or Consequences   94  69  90  69 /  10  20  30  20
Silver City             88  61  84  62 /  20  50  60  50
Deming                  92  70  87  67 /  10  50  40  20
Lordsburg               91  68  87  66 /  20  50  60  40
West El Paso Metro      90  72  88  71 /  30  50  30  20
Dell City               90  70  92  70 /  40  20  30  20
Fort Hancock            91  75  89  74 /  60  30  30  20
Loma Linda              82  65  81  65 /  50  30  30  20
Fabens                  92  74  88  71 /  40  40  30  20
Santa Teresa            92  72  87  69 /  30  50  30  20
White Sands HQ          91  70  86  70 /  30  20  20  20
Jornada Range           93  67  89  68 /  30  30  20  20
Hatch                   93  68  88  67 /  10  50  30  20
Columbus                92  70  86  68 /  20  50  40  30
Orogrande               93  72  89  71 /  30  20  20  20
Mayhill                 78  55  80  57 /  40  10  40  30
Mescalero               80  57  78  58 /  40  10  40  20
Timberon                76  56  76  56 /  50  10  40  30
Winston                 86  59  82  58 /  10  20  50  30
Hillsboro               93  64  89  64 /  10  50  40  30
Spaceport               93  67  89  67 /  10  20  30  20
Lake Roberts            85  55  81  54 /  30  40  60  50
Hurley                  88  62  84  61 /  20  50  60  40
Cliff                   93  61  90  61 /  20  40  60  50
Mule Creek              90  64  86  63 /  30  40  60  50
Faywood                 89  63  84  62 /  10  50  50  30
Animas                  91  69  88  66 /  30  50  60  40
Hachita                 92  67  88  65 /  20  50  50  40
Antelope Wells          90  66  83  64 /  30  50  50  40
Cloverdale              85  65  82  62 /  50  50  70  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman
Hazardous weather outlook, Jul 19, 12:05 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1205 PM MDT Wed Jul 19 2017

NMZ401>417-TXZ418>424-201815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1205 PM MDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and into much of the night.
A few of these storms could produce heavy rain and local flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms through Friday, then becoming
scattered to numerous over the weekend into the beginning of next
week. Heavy rain and flash flooding will be the main threat in
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 19, 1:20 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
120 PM MDT WED JUL 19 2017

TXZ421-192000-
Salt Basin TX-
120 PM MDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Salt Flat, or 11 miles southwest of Pine Springs,
moving northwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Salt Flat and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3172 10520 3196 10505 3188 10492 3164 10491
TIME...MOT...LOC 1919Z 117DEG 9KT 3175 10491

CRESPO
Special weather statement, Jul 19, 1:32 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
132 PM MDT WED JUL 19 2017

TXZ420>422-192015-
Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
132 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 215
PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Sierra Blanca, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hudspeth
County and FM 1111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3154 10514 3138 10523 3140 10562 3173 10547
TIME...MOT...LOC 1931Z 111DEG 16KT 3147 10530

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:20 PM MDTSpecial Weather StatementEPZHudspeth40 min
Jul 19, 1:32 PM MDTSpecial Weather StatementEPZHudspeth43 min
Jul 19, 3:12 PM MDTSevere Thunderstorm WarningEPZEl Paso23 min
Jul 19, 4:01 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Jul 19, 4:18 PM MDTFlash Flood WarningEPZEl Paso87 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.